MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Model Number PXSLIMLAN115T45
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 05/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Potential adverse events in the labeling with the penumbra delivery microcatheter include, but are not limited to, hematoma or hemorrhage at the site, vessel spasm, thrombosis, dissection, perforation or rupture, including death.Evaluation of the returned lantern confirmed that the catheter was fractured.This damage inadvertently occurred while wiping the device after it was removed from the patient as mentioned in the complaint.Further evaluation revealed ovalization on the distal shaft.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a type ii endoleak located on a branch of the iliolumbar artery using a lantern delivery microcatheter (lantern), ruby coils, and a non-penumbra support catheter.During the procedure, it was noted that many small branches were coming off the iliolumbar artery and the physician spent approximately thirty to forty-five minutes searching for the target branch.After locating the target branch, the physician began navigating through the vasculature and inadvertently advanced the lantern up the wrong branch.Resistance was encountered while advancing the lantern and it was noted that the branch was small.The lantern was unable to continue tracking and subsequent imaging revealed that a vessel perforation had occurred.While advancing a ruby coil through the vessel to embolize the perforation, resistance was encountered, and the lantern was pushed out of position.It was reported that the ruby coil was too large, and the vessel was too small; therefore, the ruby coil and lantern were removed from the patient.While wiping down the lantern with wet gauze on the back table, the technician inadvertently broke it.Therefore, the lantern was no longer used in the procedure.A new lantern was then used for imaging and subsequently removed because it was decided that the target branch would be too difficult to access.It was also noted that the vessel perforation had occluded on its own and no additional coils were needed.Therefore, the procedure was discontinued.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11925498
Report Number3005168196-2021-01221
Device Sequence Number3911330
Product Code DQY
UDI-Device Identifier00814548016627
UDI-Public00814548016627
Combination Product (Y/N)Y
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/04/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2023
Device Model NumberPXSLIMLAN115T45
Device Catalogue NumberPXSLIMLAN115T45
Device Lot NumberF102496
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2021
Initial Report FDA Received Date06/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Date Report Sent to FDA01/01/2005